Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 140, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 16, 2017, 5:12 PM CDT for Knox County, Lewis County, Missouri. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2017, 5:12 PM CDT (22:12 UTC)
- Expired
- Jul 16, 2017, 5:45 PM CDT
- In force
- 33 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Knox County, MO, Lewis County, MO
The radar
The Quad Cities radar (KDVN), 191 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 5:28 PM CDT | HAIL 0.25 | 2 Ese Colony, MO | JUST PEA SIZE HAIL AND VERY HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2036 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
282
WUUS53 KLSX 162212
SVRLSX
MOC103-111-162300-
/O.NEW.KLSX.SV.W.0140.170716T2212Z-170716T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
512 PM CDT SUN JUL 16 2017
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northeastern Knox County in northeastern Missouri...
Northwestern Lewis County in northeastern Missouri...
* Until 600 PM CDT.
* At 512 PM CDT, a severe thunderstorm was located 7 miles east of
Colony, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
La Belle, Lewistown, Knox City and Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4026 9195 4026 9193 4025 9173 4008 9173
4007 9204 4030 9202 4030 9195
TIME...MOT...LOC 2212Z 358DEG 14KT 4025 9185
HAIL...1.00IN
WIND...60MPH
$$
Tilly2 follow-up statements
133
WWUS53 KLSX 162238
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
538 PM CDT SUN JUL 16 2017
MOC103-111-162300-
/O.CON.KLSX.SV.W.0140.000000T0000Z-170716T2300Z/
Knox MO-Lewis MO-
538 PM CDT SUN JUL 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN KNOX AND NORTHWESTERN LEWIS COUNTIES...
At 538 PM CDT, a severe thunderstorm was located near Knox City,
moving south at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
La Belle, Lewistown, Knox City and Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4026 9195 4024 9182 4008 9176 4007 9204
4030 9202 4030 9195
TIME...MOT...LOC 2238Z 013DEG 17KT 4018 9194
HAIL...<.75IN
WIND...60MPH
$$
Tilly018
WWUS53 KLSX 162245
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
545 PM CDT SUN JUL 16 2017
MOC103-111-162255-
/O.CAN.KLSX.SV.W.0140.000000T0000Z-170716T2300Z/
Knox MO-Lewis MO-
545 PM CDT SUN JUL 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KNOX AND
NORTHWESTERN LEWIS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds are still possible with this
thunderstorm.
LAT...LON 4026 9195 4024 9182 4008 9176 4007 9204
4030 9202 4030 9195
TIME...MOT...LOC 2242Z 358DEG 14KT 4015 9194
$$
TillyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:45 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 16, 3:45 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
345 PM CDT Sun Jul 16 2017
.SHORT TERM... (Through Late Monday Afternoon)
Issued at 345 PM CDT Sun Jul 16 2017
Cold front over southern Iowa will continue to drift south-southwest
tonight and stall near a line from Chillicothe to Poplar Bluff.
Already have 2000-3000 J/Kg of MLCAPE along and north of the I-70
corridor across Missouri and Illinois and expect instability to
increase through the afternoon as temperatures continue to rise and
dew points pool ahead of the front. Already have widely scattered
storms over southeast Iowa along the front, and would expect
coverage to increase this afternoon as the atmosphere continues to
destabilize. Additionally, effective bulk shear increases to 30-
35kts. Would expect some degree of organization to the storms with
this amount of instability and shear. Freezing levels are pretty
high around 14.5-15Kft so large hail might be hard to come by, but
dry mid-levels would indicate a better possibility for strong
downdrafts and high winds.
Instability will gradually decrease through the evening hours and
thunderstorm coverage should decrease. Model guidance continues to
show convergence along the front through the night with MUCAPE
holding around 1000-1500 J/Kg so can't rule out isolated showers and
storms in the vicinity of the front for most of the
night...primarily across east central and southeast Missouri.
Isolated convection is possible again Monday afternoon in these same
areas as weak convergence continues along the stalled front.
Temperatures will be tricky, especially on Monday. An area of
stratus/stratocumulus is expected to develop behind the front on
Monday morning, and possibly persist into late morning or early
afternoon, much as is occurring at this time over northern Illinois.
Went a bit above guidance for highs on Monday as the models have
been a bit cool of late. However, if the clouds don't break up as
expected this may be too warm.
Carney
.LONG TERM... (Monday Night through Next Sunday)
Issued at 345 PM CDT Sun Jul 16 2017
Upper level RIDGE will begin to build eastward Tuesday and early
Wednesday, reaching more of an overhead position by Wednesday
afternoon. This represents a bit of a delay to the onset of this
pattern as depicted from a couple of days ago. Down at the surface,
the backdoor front will also be delayed in exiting our region and
will still be lingering over our area thru Tuesday evening, although
it will become increasingly ill defined and the areas on the "cool"
side of it to the east being protected by an increasingly shallower
layer of cool air. While we may get one final day of isolated
convection in association with this old frontal boundary, the main
story will be the high heat which has been building out west being
allowed to inexorably ooze eastward deeper into Missouri. If any
lesson has been learned with these early-mid summer heat events so
far, it is if the heat is given any chance/opportunity to reach
here, it does and so despite what looks to be waning influence of
the backdoor front over the area, have decided to maintain the Heat
Watch for STL metro which begins Tues aftn and, in fact, expand it
into much of central/northeast MO which will be more susceptible to
the excessive heat building from the west and under little-no
infleunce from the front at this point. Max temps are forecast 1-2F
above the highest MOS west of the anticipated frontal position and
lean towards the higher MOS east of the frontal position.
The surface front is expected to completely break down Tuesday night
and with the upper RIDGE firmly in place overhead by Wednesday
afternoon, dangerous levels of heat and humidity look set for most
if not all of the CWA and this will continue easily into Thursday.
Max temps from the mid 90s to the low 100s are expected with heat
index values from 100-110.
By Friday and continuing into most of next weekend, the upper RIDGE
will weaken some, but still retain enough influence over our region.
Perhaps most importantly, any relief from a surface front looks to
be a low prob concern except for the far northern CWA and this is
the primary reason for not having in the Heat Watch at this time.
Extended the Heat Watch to Saturday as it looks like most of the CWA
will remain well south of any relief from a front with further
extension into next Sunday ultimately possible.
For those areas not in the Heat Watch (far northern and southern
CWA), a Heat Headline still looks probable, but more strongly favors
a smaller time period or lesser magnitude than the other areas.
TES
&&
.AVIATION... (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1236 PM CDT Sun Jul 16 2017
A cold front over southern Iowa will drift south across the area
over the next 24 hours. Scattered showers and thunderstorms are
expected along and ahead of the front. A small cluster of storms
has already developed along the front in southeast Iowa...and I
expect this cluster to grow in areal coverage and strength through
the afternoon. The storms will likely be capable of producing
occasional gusty winds to 30-45kts. Storms will weaken and likely
dissipate after 02-04Z...though a few showers may persist through
much of the night. Guidance is also indicating that a band of MVFR
ceilings will develop behind the front much the same as happened
this morning over northern Illinois. Think MVFR ceilings will lift
and scatter during the late morning or early afternoon Monday.
SPECIFICS FOR KSTL:
A cold front over southern Iowa will move into the vicinity of
Lambert this evening and stall southwest of the St. Louis Metro
area Monday morning. Scattered showers and thunderstorms will be
possible along and ahead of the front this afternoon and evening.
Most likely time for storms in the vicinity of the terminal will
be after 22Z...though the atmosphere is already unstable and some
isolated showers or storms area possible at almost any time.
Expect storms to dissipate by 02-03Z. MVFR ceilings are expected
to move into east central Missouri behind the front around
sunrise. Think MVFR ceilings will lift and scatter during the late
morning or early afternoon on Monday.
Carney
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Watch from Tuesday afternoon through Saturday
evening for Audrain MO-Boone MO-Callaway MO-Cole MO-
Franklin MO-Gasconade MO-Jefferson MO-Lincoln MO-Marion MO-
Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls
MO-Saint Charles MO-Saint Louis City MO-Saint Louis MO-
Shelby MO-Warren MO.
IL...Excessive Heat Watch from Tuesday afternoon through Saturday
evening for Madison IL-Monroe IL-Saint Clair IL.
Excessive Heat Watch from Wednesday afternoon through Saturday
evening for Bond IL-Calhoun IL-Clinton IL-Fayette IL-Greene
IL-Jersey IL-Macoupin IL-Marion IL-Montgomery IL-Pike IL-
Washington IL.
&&
WFO LSXHazardous weather outlook, Jul 16, 3:51 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 351 PM CDT Sun Jul 16 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 351 PM CDT Sun Jul 16 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Isolated strong to severe thunderstorms are possible through this evening for areas north and east of Saint Louis. The primary severe weather threat is damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday A major heat wave is forecast to impact the area from Tuesday through Saturday. Heat index values of 105 degrees or higher are expected during the afternoon and early evening hours across parts of the area. An Excessive Heat Watch has been issued for much of the area--please see the Watch product for more information. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for areas north and east of Saint Louis through this evening. TES
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.